The treatment of syphilis by injections of arsenobenzol derivatives is, at times, accompanied by more or less grave signs of intoxication. Of these, three distinct types seem to arise. In the first type, symptoms of general malaise shortly follow the administration of the drug and, as a rule, pass off within twenty-four hours. In the second and third types, toxic symptoms may be delayed and not appear until several months after the cessation of treatment. The most pronounced symptoms are associated with the skin or liver.1 The skin lesion usually develops in the course of the treatment as a maculopapular eruption with considerable thickening. This rapidly becomes generalized. Desquamation is profuse, leaving a thickened, cyanosed and frequently pigmented surface. Pustulation is common. The patient becomes debilitated and has a slight fever. The liver and spleen are frequently enlarged. The urine shows a trace of protein and bile pigment. Patients whose
BAILEY CV, MacKAY A. TOXIC JAUNDICE IN PATIENTS UNDER ANTISYPHILITIC TREATMENT: A STUDY OF THE CHEMICAL ANALYSES OF THE BLOOD AND URINE, AND OBSERVATIONS ON THE EFFECT OF EXERCISE AND DIET IN THE TREATMENT OF SYPHILIS. Arch Intern Med (Chic). 1920;25(6):628–647. doi:10.1001/archinte.1920.00090350055003
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: